Get access
Advertisement

Angiotensin-converting enzyme inhibitors do not impair the safety of Hymenoptera venom immunotherapy build-up phase

Authors


Summary

Background

There is an ongoing debate on whether angiotensin-converting enzyme inhibitors (ACEI) should be substituted prior to initiation of venom immunotherapy (VIT) for safety reasons.

Objective

We aimed to assess the influence of ACEI medication on the incidence of systemic reactions (SR) during the build-up phase of VIT in a large and homogeneous cohort of patients.

Methods

The frequency of SR during 775 consecutive cycles of VIT initiation was analyzed in relation to cardiovascular medication, age, sex, venom, reactivity in diagnostic tests, severity of preceding sting-induced anaphylaxis, comorbidities, latency before the initiation of VIT, and treatment protocols. ACEI were routinely maintained throughout VIT, beta-blockers replaced if appropriate.

Results

During VIT-initiation, 190 (24.5%) patients were on some kind of cardiovascular treatment, 90 (11.6%) on ACEI, 23 (3.0%) on beta-blockers. VIT-related SR rates were 11.7% (any documented reactions including subjective symptoms) and 3.0% (reactions fulfilling objective diagnostic criteria of anaphylaxis). Medication with ACEI (= 0.097) or beta-blockers (= 1.0) was not significantly related to the incidence of SR. A reduced rate of SR in patients taking cardiovascular drugs was not statistically significant in the final multivariate regression model. A prolonged latency before the initiation of VIT (= 0.018, odds ratio = 1.010), and use of 5-day compared to 3-day rush protocols (= 0.008, odds ratio = 3.522) increased the frequency of SR.

Conclusions and Clinical Relevance

Study data do not provide evidence of an ACEI-mediated increase of VIT-related SR, supporting the continued use of these valuable and hard-to-replace substances throughout VIT.

Get access to the full text of this article

Ancillary